Unusual Fatal Outcome Following Administration of a Combination of anti-PD1 and anti-CTLA4 in Metastatic Renal Cell Carcinoma: Liver Toxicity Case Report and a Literature Review

  • Nerina Denaro Medical Oncology, St. Croce & Carle University Teaching Hospital, Cuneo, Italy
  • Ornella Garrone Medical Oncology, St. Croce & Carle University Teaching Hospital, Cuneo, Italy
  • Marcella Occelli Medical Oncology, St. Croce & Carle University Teaching Hospital, Cuneo, Italy
  • Elena Fea AO Santa Croce e Carle Cuneo
  • Cristina Granetto Medical Oncology, St. Croce & Carle University Teaching Hospital, Cuneo, Italy
  • Marco Carlo Merlano edical Oncology, IRCCS Candiolo, Turin, Italy; ARCO Foundation, Cuneo, Italy
  • Gianmauro Numico Medical Oncology, St. Croce & Carle University Teaching Hospital, Cuneo, Italy

Keywords

Hepatitis, hepatic failure, immunotherapy, renal carcinoma

Abstract

Hepatic dysfunction, in the absence of liver metastases, occurs in 10–15% of renal cell carcinoma (RCC) patients, while immune hepatitis due to anti-CTLA4 and anti-PD1 administration affects about 3–9% and 0.7–1.8% of treated patients, respectively. Liver toxicity following combination therapy (anti-CTLA4 and anti-PD1) is seen in 29% of patients overall and grade 3–4 toxicity in 14% of patients.
Stauffer’s syndrome is a rare para-neoplastic phenomenon associated with RCC and characterized by abnormal liver function tests, hepato-splenomegaly and histological changes consistent with non-specific hepatitis. We describe a case of RCC treated with anti-CTLA4 and anti-PD1 therapy resulting in immediate liver toxicity and death after 2 months of progressive hepatic impairment. We hypothesize that high IL-6 levels due to Stauffer’s syndrome might have contributed to immune-related hepatic failure.

VIEW THE ENTIRE ARTICLE

References

  • li>Sznol M, Ferrucci PF, Hogg D, Atkins MB, Wolter P, Guidoboni M, et al. Pooled analysis safety profile of nivolumab and ipilimumab combination therapy in patients with advanced melanoma. J Clin Oncol 2017;35(34):3815–3822.
  • Trinh S, Le A, Gowani S, La-Beck N. Management of immune-related adverse events associated with immune checkpoint inhibitor therapy: a minireview of current clinical guidelines. Asia Pac J Oncol Nurs 2019;6(2):154–160.
  • Brahmer JR, Lacchetti C, Thompson JA. Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology clinical practice guideline summary. J Oncol Pract 2018;14(4):247–249.
  • De Martin E, Michot JM, Papouin B, Champiat S, Mateus C, Lambotte O, et al. Characterization of liver injury induced by cancer immunotherapy using immune checkpoint inhibitors. J Hepatol 2018;68(6):1181–1190. doi: 10.1016/j.jhep.2018.01.033
  • Zarrabi K, Masic S, Schaefer C, Bartel MJ, Kutikov A, Zibelman M, et al. Neoadjuvant checkpoint inhibition in renal cell carcinoma associated Stauffer's syndrome. Urol Case Rep 2020;29:101077.
  • Fontes-Sousa M, Magalhães H, da Silva FC, Maurício MJ. Stauffer's syndrome: a comprehensive review and proposed updated diagnostic criteria. Urol Oncol 2018;36(7):321–326. doi: 10.1016/j.urolonc.2018.01.019
  • Kartolo A, Sattar J, Sahai V, Baetz T, Lakoff JM. Predictors of immunotherapy-induced immune-related adverse events. Curr Oncol 2018;25(5):e403–e410. doi: 10.3747/co.25.4047
  • Published: 2021-06-17

    Issue: 2021: Vol 8 No 6 (view)

    Section: Articles

    How to cite:
    1.
    Denaro N, Garrone O, Occelli M, Fea E, Granetto C, Merlano MC, Numico G. Unusual Fatal Outcome Following Administration of a Combination of anti-PD1 and anti-CTLA4 in Metastatic Renal Cell Carcinoma: Liver Toxicity Case Report and a Literature Review. EJCRIM 2021;8 doi:10.12890/2021_002639.